EXERCISES: MEDICATION ABORTION
The exercises refer to mifepristone and misoprostol regimens unless otherwise stated.
Purpose: To practice responses to questions that may arise during counseling.
What would you tell patients who ask the following questions?
- I live 4 hours from the clinic. Can I still get the abortion pill? Can it be delivered?
- I got a judicial bypass and my parents don’t know I’m pregnant and having an abortion. Is this the right method for me?
- I took abortion medications that I ordered online from a website. Does my provider have to report it?
- I had a positive pregnancy test – a surprise because I am on testosterone which I’m taking as a transgender male. I am unsure of my LMP due to irregular spotting. I am interested in abortion pills being delivered to my home.
- Do I qualify for a telemedicine medication abortion?
- What additional workup do I need?
- I received the medications in-person after an US showed a 6 wk pregnancy. I get telemedicine follow up in 1 week. In addition to confirming abortion completion, what else will I need?
Purpose: To practice responding to follow-up questions that may arise by telephone.
How would you respond to the following questions?
- a. I took the misoprostol 2 hours ago. Now my temperature is 100.5° F and I feel like I have the flu. Should I be concerned?
b. I took the misoprostol 30 hours ago and passed the pregnancy 24 hours ago, but now my temperature is 101.5 ° F.
- I used the medication vaginally, but I think one of those pills just fell into the toilet (or vomited if using buccal or sublingual misoprostol). What should I do?
- I took the mifepristone in the clinic yesterday and started to bleed like a period this morning. I have not taken the misoprostol yet. What should I do?
- I am having new really heavy vaginal bleeding. It has been 4 weeks since my medication abortion. What should I do?
Purpose: To practice follow-up and management of complications after medication abortion.
How would you manage the following situations?
- A 29 year-old G3P1 patient requests medication abortion and is 6 weeks by LMP. Serum hCG level is 782 IU/L. Following mifepristone and misoprostol, the patient has moderate bleeding and cramping. When the patient returns on Day 4, serum hCG level is 5530 IU/L.
- A 25 year-old G2P1 patient returns for follow-up after taking mifepristone and misoprostol. They report moderate bleeding and cramping a few hours after taking misoprostol, and have had no complaints since then. On a follow-up ultrasound, there is a moderate amount of heterogeneous debris in the endometrial cavity.
- What management would you suggest for uterine debris?
- How would you manage this patient differently if they were symptomatic with ongoing moderate vaginal bleeding and/or cramping?
- A 19 year-old G4P0 patient who took mifepristone 4 days ago and took misoprostol 3 days ago returns today because of very heavy vaginal bleeding. They state they have soaked 5 maxi-pads in the last 3 hours.
- What should you assess first?
- What diagnostic work-up would you initiate?
- What management options would you offer this patient?
- What are indications for a uterine aspiration after medication abortion?